MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX; STAPLE, IMPLANTABLE
Catalog Number PLEE60A
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610); Difficult to Open or Close (2921); Mechanical Jam (2983); Adverse Event Without Identified Device or Use Problem (2993); Noise, Audible (3273)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 06/17/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent 7/1/2026.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.No lot or batch number was provided therefore a device history could not be done.Additional information received: the hospital would not part with the devices.I was in the case and witnessed the use of all staplers.The tissue was extremely thick and dense.I would estimate it was close to double the thickness of normal healthy lung tissue.The surgeon confirmed the rarity of tissue in this condition.All the echelon staplers did the same thing.After extreme trouble even closing the device, they would start the firing sequence and a loud pop would occur.After the ¿pop¿, the stapler would not complete the sequence, reverse or open.Approximately one inch of the firing sequence would be completed.With the powered echelons the battery would wind down to a complete stop.Remarkably, the staplers would cut and many of the staples formed but there were also many unformed staplers.I instructed them to remove as many of the unformed staples as possible before the next firing.As many as possible were removed but many couldn¿t be.The knife did cut up to the point of the ¿pop¿.At that point the firing handle on the ec60 freely pulled with no knife or staple action and the powered devices were totally dead.Very little blood loss was experienced from the patient and when i followed up with the surgeon the patient is doing good.I did not witness any of the devices malfunction within the indicated use.Unfortunately once the surgeon made the decision to perform the lobectomy he had to continue in manner described until the lobe was resected.Black loads were used throughout the case and the case which begin robotically but was completed open.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: did the patient receive any preoperative chemotherapy or radiation? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a left upper lobectomy procedure, the patient¿s lobe was described as thick, preventing the stapler from closing initially.The surgeon subsequently forced the device to close and held compression for two minutes.Upon firing, a loud pop was heard, and the knife did not advance further.Two plee60a devices required manual override to open.Additionally, both plee60a devices ran out of battery charge during firing, and the anvil on the ech45l and ech60 devices was noted to be bent.

Brand Name
ECHELON FLEX
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
*  
3035526892
MDR Report Key25681498
Report Number3005075853-2026-05187
Device Sequence Number9721737
Product Code GDW
UDI-Device Identifier10705036014614
UDI-Public10705036014614
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K140560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPLEE60A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/17/2026
Initial Report FDA Received Date07/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GST45G(X3); GST45T(X6); GST60G(X2); GST60T(X9)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown